Jump to content
Acne.org
Search In
Find results that contain...
Find results in...

Recommended Posts

Hi everyone,

I've been a long-time lurker here, and I decided to make a post in order to share my story regarding Accutane and where it has left me now, one year later.

I completed a full course of Accutane (it took about 6 months) and finished about one year ago, last summer. I had been the typical "tried everything for acne" patient, someone who had dealt with persistent (although perhaps not horribly disfiguring) acne since middle school. I've seen 8 or so dermatologists throughout my lifetime (I'm now 25 years old), and about half of them had recommended that I go on Accutane. I turned it down every single time, mainly because I heard about the scary side effects and also couldn't bare to imagine having my blood drawn every month.

Well, after going through Tazorac, Differin, BP, Finacea, Fraxel, Tretinoin, and Retin-A Micro (and I probably left some stuff out), I hit a point where I was just tired. Granted, with these treatments, my acne was moderately under control, but I would always have 2 or 3 pustules on my face. In addition, my face would often look irritated and red, and it just never looked good. I was also quite upset when I had found out that you're not supposed to be on Bactrim for an extended period of time (I had been on tretinoin + Bactrim for about 9 months before I decided to go on Accutane).

So, after going on Claravis (one of the generic brands) starting at 40 mg/day, what I can say.

I absolutely freaking loved the experience.

It was basically a new unknown world to me to not have to put any medications on my face. I would just take a pill with a meal once a day, and only have to worry about moisturizing/sunscreen at morning and night. It was extremely strange at first and I did have a few days where I felt like I would panic (my mind had been so entrained into always putting medication on my face that it felt almost sinful not to do so).

After a week, my face started to peel, which was no biggie. I would lightly massage my face with my bare hands in the shower and most of the rough, dead skin would come off and my face would look clean and refreshed by morning. My usually oil-slicked face looked normal (albeit slightly dry when I didn't use moisturizer) and things felt amazing. Just the idea also that I was working towards a deadline, an end goal, of being DONE (unlike topicals where I was told I would just have to keep using them forever).

Of course, everything was not daisies and roses. After a few weeks, I started getting extremely dry eyes (I wear contacts, so I had to always carry eye drops with me, or my eyes would get blurry and dry), I felt tired and bitchy on some days, and my muscles and joints would be slightly achy and sore (especially after working out). I also had issues wearing my favorite high-top sneakers because the skin where my achilles tendon is was getting thinner, so wearing the high-tops would result in bloody scratches after about 20 minutes or so of walking in them.

I also did experience a bit more emotionality - but, I had a theory about this. Of course, I'm sure in some people, the isotretinoin may be causing some changes in the central nervous system and causing mood swings or depression, but for me, I really thought it was natural to feel a bit emotional while on Accutane. My eyes were constantly dry, my muscles and joints were slightly achy - this doesn't sound like a big deal, but imagine waking up to this every morning. Yes, I would say I would be more prone to being irritable and bitchy, not because of some mood-altering effect, but just those physical side effects. Oh yes, almost forgot to mention, my lips were dry dry dry. Aquaphor was absolutely essential.

By the way, a creepy little fact. I was reading a lot of Accutane logs and I got goosebumps. It seems like a lot of people (including myself) get their first Accutane nosebleed around the same time! (I forget exactly when this was, but mine happened while I was pipetting samples into a 96-well plate for an experiment... I freaked out because I couldn't stop and also had to prevent the blood from getting into the samples lol). But it wasn't too big of a deal, the nose bleeds happened only twice or so (maybe three times).

Anyways, by the time I was on my last month (I was on 80 mg/day), I was a pro at managing an Accutane lifestyle. I was also a pro at being stuck by needles for that monthly blood draw (which was a monumental feat, you have no idea how much I used to hate needles).

Well... now, after I finished my last packet of Claravis (Accutane), I had to move to a different state for medical school. This meant I had to switch dermatologists, and what happened was I ended up not having time to find a new dermatologist. So, I started medical school on post-Accutane, beautifully clear and oil-free skin.

Enter medical school + my face.

You can imagine that being bombarded with a workload that constantly makes me feel like I'm going to fail no matter how hard I try can be stress-inducing. My face agreed. Within a month, my face looked like an oil slick again and I started getting tiny pimples all over my cheeks and chin. While I should have immediately gone to a dermatologist at that point, I was stressed out enough with school and frankly the schedules we had did not give enough room for me to make a new appointment and so forth. So, the next chapter of my skin journey began with:

Acne.org BP.

I ordered the kit and started seeing benefits within 2 weeks or so. My face started getting clearer and the oil reduction was godsend. I stayed on the Acne.org Regimen until 4 months ago because after a while of using it (I had been on it for about 7 months or so I think) I realized that I was always a bit red-looking and peely/crusty. In addition, my face was getting oily again, even with the twice-a-day slathering of the BP.

I kind of had an epiphany at this point. I realized that my chest and back were still beautifully clear from Accutane. I had never put any topicals on them, and they used to be riddled with both cystic and blackhead-type acne before I went on Accutane. And I remembered after I got off of Accutane, when my face started to break out again, my chest and back were breaking out too. But after a while, they just adjusted and stayed clear and smooth.

So... Did that mean I just didn't give my face enough time to be left alone, post-Accutane? Maybe my face just needed that adjustment period too?

I stopped the Acne.org Regimen and decided that I would put this idea to the test. For a 2 months, I bit my tongue and let my face endure whatever trial it faced, aiding it only with Purpose cleanser (this is a gentle cleanser, like Cetaphil). Well, cutting the BP cold turkey resulted in an interesting phenomenon. Of course, my face nearly double or tripled in vengeance its oil production, but not only that, within a week, I started getting a type of acne that I never had before. They looked like little trapped mini grains of rice or seeds beneath the skin. This is the type of acne I saw my sister get (she never had pimples like I did, but she got these mini embedded type on her forehead) and it was very interesting (and annoying) to see myself get these for the first time. These embedded tiny acne popped up everywhere, and my forehead and cheeks felt a bit gravely when running my hand over them (thankfully I could cover these up with some BB cream for nights out).

I began to wonder if maybe being on BP resulted in changing of the bacterial populations on my face, and stopping it resulted in a different type of bacterial population from pre-BP, leading to the type of embedded acne I was getting. But that is a side thought...

So to the present. I realized that leaving my face alone to readjust wasn't working (or if it was going to work, it was taking too long and wreaking too much destruction on my skin). So I finally went to see a dermatologist (thank goodness for summer break) and am now on Tretinoin 0.05%.

I'll try to keep things updated now and then, but I really thought that my story might help others who were in a similar boat (or feel like they are heading towards a similar direction).

I noticed that most Accutane experiences that are posted are either 100% positive or 100% negative. As I mentioned in my story, my Accutane experience was a mix of ups and downs, but I absolutely loved it and the result it gave me. It's just that it seems like it wasn't quite enough to get my face to towards the "dream skin" I envisioned every night when going to bed last year.

Link to comment
Share on other sites

This sounds so much like me! I did the Regimen after accutane for a year and it cleared me up so much. It also gave me a knarly case of facial eczema so I had to stop cold turkey. I am 2 months post regimen and acne is flaring up big time. I am going to my derm in a few weeks to get something a bit more gentle than tretinoin as it flares my eczema. Good Luck and keep us posted.

Link to comment
Share on other sites

Join the conversation

You can post now and register later. If you have an account, sign in now to post with your account.

Guest
Reply to this topic...

×   Pasted as rich text.   Paste as plain text instead

  Only 75 emoji are allowed.

×   Your link has been automatically embedded.   Display as a link instead

×   Your previous content has been restored.   Clear editor

×   You cannot paste images directly. Upload or insert images from URL.



  • Personalized Advice Quiz - All of Acne.org in just a few minutes


×